What does really creatine do in your body?creatine cause venous thrombosis?

There’s an old saying to the effect that when you get to the top, plenty of people will try to bring you down. This certainly seems to be the case with creatine. Creatine is an amino acid-based compound that is synthesized in the liver, kidneys and pancreas from the amino acids, glycine, arginine, and methionine. The primary function of creatine is to help supply phosphate to ATP. ATP,. or adenosine triphosphate, is the immediate energy source of the body. It provides energy when one of its three phosphate bonds is broken off. With creatine around to add the missing phosphate from ATP,ATP is immediately regenerated. The Russians and East Germans first provided creatine phosphate supplied in vials to their athletes in the early 1960s. In the late 80s, creatine hit the commercial supplement market. But it didn’t become popular until the early 90s, after extensive research showed that creatine is an effective ergogenic aid, with the ability to boost performance in both sports and exercise. Since then, it has become perhaps the best-selling sports supplement available.

But creatine still has its critics. Various anecdotal reports have emerged linking creatine with kidney problems, bloating, muscle cramps, and gastrointestinal illness. When subjected to the hard light of science, however, these reports of creatine side effects rarely, if ever, hold up. One report from France a few years ago even suggested that creatine was a carcinogen. But it turned out that the possible carcinogenic effects of creatine occurred only when creatine was subjected to extreme temperature, such as in very well-done meat. Since no one was known to heat their creatine supplements prior to ingestion, this was a definite non-issue for most people. Meat is the richest natural source of creatine, but a single teaspoon of creatine monohydrate, the most popular supplemental form, contains as much creatine as over two pounds of meat.

The latest study implicating creatine with potentially serious health problems came in a letter published in the American Journal of Medicine. In that letter, A group of physicians from the Department of Hematology at the Singapore General Hospital reported on two cases involving previously healthy young men who experienced Venous thrombosis after ingesting creatine supplements. Neither of these two men had ever experienced this, or any other clotting problem prior to using the creatine. Venous thrombosis involves the development of a blood clot in a vein. Venous thrombosis (VT) comes with a long list of possible causes or risk factors that include old age, surgery,immobilization, such as sitting too long without moving, as can occur during a long flight, obesity, inherited clotting diseases,  and many others. But neither of these two men showed any of these risk factors, their only commonality being their use of a creatine supplement.

The first case involved an 18-year-old man who tried the creatine in an effort to boost his canoeing activity. He initially complained about headaches so severe that they resulted in vomiting. An examination revealed that he showed extensive thrombosis in the blood circulation in his brain. He showed no other clotting problems, including any that may be related to a genetic disposition for venous thrombosis. The only thing had had recently done prior to his symptoms was to use a creatine supplement for three months. He said that while using the creatine, he frequently felt thirsty, and felt the need to consume more fluids. He was treated with anticoagulant drugs for six months, while ceasing use of all creatine products. He showed no further symptoms.

The second reported case involved a 31-year-old man with a 5-day history of lower limb swelling and pain. He was diagnosed as having deep vein thrombosis in his lower leg veins. This is a major risk factor for a pulmonary embolism, whereby a clot forms in the deep leg veins, travels in the blood to the right side of the heart, then enters the lungs. This can cause death. The man did report traveling on a long airline flight three weeks prior to experiencing symptoms, and as noted, sitting for a long time without movement is linked to deep vein thrombosis. But he also worked out, and for that reason, opted to try a creatine supplement. He was treated by anticoagulant therapy administered through a catheter to prevent pulmonary embolism, then given oral anticoagulants for a 6-month follow-up. He stopped using the creatine, and has not had any further clotting problems.

The doctors who wrote these two case studies note that creatine, being an amino acid product, provides an osmotic effect, whereby fluid is drawn from the circulation into the muscles. This is actually a good thing, since it promotes a process called cellular swelling that is associated with anabolic processes in muscle. The doctors, however say that this effect can lead to overall dehydration, particularly in a hot environment. Notably, dehydration is also a risk factor for venous thrombosis. Based on this, the doctors contend that the men’s symptoms resulting from using creatine, which led to dehydration and subsequent VT.

There are several problems with this. For one, case studies are only published as a type of “heads up” to other doctors regarding the possibility of a particular disease or symptom. There is no direct cause and effect relationship evidence involved, but rather only a suspicion based on known facts. In this case, since creatine causes a shift of fluid into muscle, the thought is that it can cause dehydration, which in turn may lead to VT. But the truth is that this scenario is extremely unlikely to occur. You would have to severely restrict all fluid intake to the point of becoming significantly dehydrated. But most users of creatine are often advised to increase fluid intake while using the supplement. Indeed, in the first case study discussed above, the young man using the creatine supplement felt the need to consume more fluids spontaneously. As such, he should not have been dehydrated enough to cause the onset of VT. As far as the second case study, that guy admitted to taking a long airline flight shortly prior to his symptoms began. And his problems occurred in the lower leg veins–the same ones most affected by sitting too long and not moving periodically. Whenever you take a long flight, it’s extremely important to get up every so often and walk around to keep the blood flowing in the legs, which prevents VT. But since he also began using a creatine supplement at the same time, his medical problem was conveniently attributed to creatine. The fact that both men showed no further symptoms after they stopped using creatine does suggest that perhaps creatine did play some role. But the only true way to confirm this would be to have both men get back on the creatine, and see if the symptoms return. Another problem is that the dose and frequency of creatine usage by the men was not discussed. Overdosing on anything can cause problems, and it’s possible that both men may have ingested too much creatine for too long, which may have indeed led to some dehydration and subsequent VT. But that is just speculation. For most people, using suggested doses of creatine is not likely to cause any side effect, unless you consider more efficient energy production and workout intensity a “side effect.” Just remember not to restrict fluids while on any type of creatine regime and you should be fine.

Leave a Comment

Your email address will not be published. Required fields are marked *